Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS Blacksburg, VA

October 14, 2001Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 14, 2001, 3:42 PM EDT for Montgomery County, Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 14, 2001, 3:42 PM EDT (19:42 UTC)
Expired
Oct 14, 2001, 4:30 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 4:00 PM EDTThunderstorm WindPilot, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS51 KRNK 141943
SVRRNK
VAC121-142030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT SUN OCT 14 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 430 PM EDT.

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BLACKSBURG...MOVING SOUTHEAST AT 40 MPH.

SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE
  BLACKSBURG...
  CHRISTIANSBURG
  PILOT...
  SHAWSVILLE...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 2:45 PM EDT, 57 minutes earlier.

Area forecast discussion, Oct 14, 2:45 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT SUN OCT 14 2001

WILL LET THE WIND ADVISORY EXPIRE THIS AFTERNOON. KFCX 88D LOOP
INDICATED A COUPLE OF BANDS OF SHOWERS MOVING EAST ACRS FA. AXIS OF
RAIN WILL BE EAST OF BLUE RIDGE MTNS BY RELEASE. SFC ANALYSIS SHOWED
COLD FRONT ENTERING WESTERN SLOPES THIS AFTERNOON. WATER VAPOR LOOP
DISPLAYED MAIN TEX VORT SHEARING AND DRY AIR PUSHING QUICKLY EAST.
COLD FRONT CONTINUES TO MOVE EAST TONIGHT. BOUNDARY SHOULD BE
THROUGH ROA VALLEY BY 00Z...AND LYH ARD 03Z. KANSAS HIGH PRES WILL
BUILD EAST INTO THE CAROLINAS DURING THE PERIOD. TUESDAY SHORTWAVE
MAY BE STRENGTHEN BY PIECED OF ENERGY IN NORTHERN STREAM. THE
REINFORCING SHOT OF COLD AIR/FRONT APPEARS TO HAVE MORE
MOISTURE/PUNCH THAN ON YESTERDAY SOLUTIONS. WILL ADD A MENTION OF
LIGHT PCPN TO SE WV. COLDER AIR ARRIVES FOR MID WEEK. ZONES WILL BE
OUT BY 340 PM. HAVE A GOOD SUNDAY.

FCSTID = 7
ROA   50  69  45  60 /  30   0   0  20
LYH   51  67  44  58 /  30   0   0  10
DAN   53  70  47  64 /  30   0   0  10
BLF   45  59  40  48 /  10   0  10  30
LWB   44  55  37  45 /  10   0  10  30
BCB   47  65  40  50 /  20   0  10  20
TNB   46  60  41  47 /  10   0  10  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, Oct 14, 10:01 AM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 AM EDT SUN OCT 14 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    3SW BOONE                 NC   WIND DAMAGE
10/14/01   WATAUGA                        A FEW TREES DOWN ON HWY
                                          321.REPORTED BY WATAUGA
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Oct 14, 11:29 AM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HEADER
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 AM EDT SUN OCT 14 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    3SW BOONE                 NC   NON TSTM WINDS
10/14/01   WATAUGA                        A FEW TREES DOWN ON HWY
                                          321. REPORTED BY WATAUGA
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Oct 14, 1:15 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HEADER
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 AM EDT SUN OCT 14 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    3SW BOONE                 NC   NON TSTM WINDS
10/14/01   WATAUGA                        A FEW TREES DOWN ON HWY
                                          321. REPORTED BY WATAUGA
                                          COUNTY SHERIFFS OFFICE.

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.